Alert archive / New York / Small Craft Advisories in 2014

Small Craft Advisory 67, NWS Buffalo, NY

July 31, 2014

NWS Buffalo, NY issued this small craft advisory at Jul 31, 2014, 12:44 PM EDT. It took effect at Jul 31, 2014, 1:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2014, 12:44 PM EDT (16:44 UTC)
In effect from
Jul 31, 2014, 1:00 PM EDT
Expired
Jul 31, 2014, 8:00 PM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WHUS71 KBUF 311644
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1244 PM EDT THU JUL 31 2014

LEZ040-041-010000-
/O.NEW.KBUF.SC.Y.0067.140731T1700Z-140801T0000Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
1244 PM EDT THU JUL 31 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* WINDS...SOUTHWEST 15 TO 25 KNOTS.

* WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
870 
WHUS71 KBUF 312341
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
741 PM EDT THU JUL 31 2014

LEZ040-041-010045-
/O.EXP.KBUF.SC.Y.0067.000000T0000Z-140801T0000Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
741 PM EDT THU JUL 31 2014

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

WINDS AND WAVES HAVE DROPPED BELOW SMALL CRAFT ADVISORY CRITERIA
SO THE ADVISORY WILL BE ALLOWED TO EXPIRE AS PLANNED.

$$

RSH

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 31, 9:56 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 31, 9:56 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
956 AM EDT THU JUL 31 2014

.SYNOPSIS...
THE FALL LIKE WEATHER PATTERN THAT WE HAVE BEEN IN THE PAST COUPLE
DAYS WILL GRADUALLY MODIFY DURING THE REMAINDER OF THE WEEK. IN THE
MEANTIME...THE COOL UNSTABLE AIRMASS WILL SUPPORT A PASSING SHOWER
OR THUNDERSTORM THROUGH THIS AFTERNOON AND AGAIN ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE WESTERN US RIDGE/EASTERN US TROUGH CONTINUES WITH AN ANOMALOUSLY
DEEP UPPER LEVEL LOW OVER JAMES BAY THIS MORNING.  ONE STRONG
SHORTWAVE TROUGH IS ROUNDING THE BASE OF THE LOW AND WILL BE EAST OF
WESTERN NY BY EARLY THIS AFTERNOON.

A LAKE BREEZE OFF LAKE ERIE WILL REFORM LATER THIS MORNING.
ADDITIONAL AFTERNOON CONVECTION MAY FIRE UP OVER WESTERN NY AGAIN
THIS AFTERNOON AWAY FROM THE LAKES...ESPECIALLY ALONG THE LAKE PLAIN
FROM NIAGARA COUNTY TO WAYNE COUNTY.  ANY CONVECTION WILL WEAKEN
TOWARD SUNSET.

THE CONTINUED COOL AIR IN PLACE WILL CONTINUE TO DEPRESS
TEMPERATURES TO AROUND 5 DEGREES BELOW AVERAGE FOR THE END OF JULY
WITH HIGHS IN THE LOW TO MID 70S.

WITH SUBSIDENCE BEHIND THE SHORTWAVE TROUGHS AND WARMING ALOFT...
EXPECT A DRY NIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
THE UPPER LEVEL LOW WILL SLOWLY WORKS ITS WAY ACROSS EASTERN CANADA
THROUGH THE PERIOD. THERE IS REASONABLE AGREEMENT AMONG THE MODEL
SUITE THAT SHORT WAVE ENERGY ROTATING AROUND THE BACK SIDE OF THIS
TROUGH WILL UNDERGO SOME AMPLIFICATION AS IT TRACKS FROM THE THE
GREAT LAKES AND OHIO VALLEY FRIDAY INTO SATURDAY. SUBTLE COOLING
ALOFT AND FAIRLY GOOD LOW LEVEL MOISTURE QUALITY WILL LEAD TO MODEST
DAYTIME DESTABILIZATION BOTH FRIDAY AND SATURDAY....SUPPORTIVE OF
THE CURRENT CHANCE OF SHOWERS/THUNDERSTORMS. MOST LIKELY TIMING BOTH
DAYS WILL BE DURING THE AFTERNOON AND EVENING. THERE LOOKS TO BE
LITTLE OVERALL CHANGE IN THE THERMAL PROFILE AND THE EXPECTED MIXING
HEIGHTS WILL MAINTAIN NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURE
THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A FULL CONUS 500MB TROUGH WILL EXTEND FROM THE GREAT LAKES TO THE
NORTHERN GULF ON SUNDAY. THE AXIS OF THE TROUGH IS FORECAST BY
GFS/ECMWF TO SHIFT ACROSS THE LOWER GREAT LAKES EAST TO NEW ENGLAND
BY SUNDAY NIGHT. THIS COMBINED WITH PWATS BETWEEN 1.25 AND 1.5
INCHES WILL KEEP A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH SUNDAY NIGHT. A SHORT WINDOW OF FLAT RIDGING AND
SURFACE HIGH PRESSURE LOOKS TO BRING DRY WEATHER ON MONDAY FOR MOST
OF WESTERN AND CENTRAL NEW YORK. THE UPPER FLOW PATTERN LOOKS TO
THEN AGAIN EXHIBIT A DEEPENING BUT THIS TIME PROGRESSIVE GREAT LAKES
TROUGH TUESDAY INTO WEDNESDAY WHICH BRINGS BACK CHANCES OF
PRECIPITATION GOING INTO MID NEXT WEEK. A PACIFIC SOURCED UPPER FLOW
PATTERN WILL KEEP TEMPERATURES NEAR AVERAGE WITH HIGHS RANGING FROM
THE MID 70S TO NEAR 80 AND LOWS FALLING INTO THE UPPER 50S TO LOW
60S.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
AN UPPER LEVEL TROUGH WILL GRADUALLY LIFT OUT OF THE REGION THIS
AFTERNOON. CONVECTION IS EXPECTED TO DEVELOP AWAY FROM LAKE ERIE
BREEZE BOUNDARIES THIS AFTERNOON.  EAST OF LAKE ONTARIO...ISOLATED
TO SCATTERED CONVECTION WILL DEVELOP LATER THIS AFTERNOON.  ANY
THUNDERSTORMS SHOULD QUICKLY DISSIPATE TOWARD SUNSET. AREAS UNDER
SHOWERS/THUNDERSTORMS MAY SEE SOME CEILINGS DOWN TO 3K FT AND VSBY
1-2SM. SCT-BKN 8-10K FT CLOUD BASES EXPECTED AFTER SUNSET...ALTHOUGH
MAY HAVE TO BE WARY OF VALLEY FOG DEVELOPMENT IN THE SOUTHERN TIER
LATE TONIGHT IF THERE IS SIGNIFICANT CLEARING.

OUTLOOK...
FRIDAY THROUGH MONDAY...NO SIGNIFICANT WEATHER EXPECTED.

&&

.MARINE...
THIS FORECAST IS SUPPORTED BY THE EXCELLENT GUIDANCE OFFERED BY THE
SZILAGYI NOMOGRAM. OUR H85 TEMPS IN THE VICINITY OF 9C COMBINED WITH
A CONVECTIVE CLOUD DEPTH IN EXCESS OF 30K SUGGESTS THE POSSIBILITY
OF WATERSPOUTS. THESE HAVE BEEN IN THE FORECAST FOR SOME TIME NOW
AND WILL REMAIN IN PLACE. ANY SHOWERS THAT DEVELOP WILL THUS CARRY
THE RISK OF A WATERSPOUT.

WINDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.
MARINERS SHOULD BE ALERT TO SHORT FUSED SPECIAL MARINE WARNINGS THAT
ARE BASED ON HEAVY SHOWERS OR THUNDERSTORMS THAT COULD BEAR
WATERSPOUTS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANKLIN/ZAFF
NEAR TERM...FRANKLIN/ZAFF
SHORT TERM...TMA
LONG TERM...SMITH
AVIATION...FRANKLIN/ZAFF
MARINE...FRANKLIN/ZAFF
Hazardous weather outlook, Jul 31, 5:18 AM EDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT THU JUL 31 2014

NYZ001>008-010>014-019>021-085-010930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
518 AM EDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. LOCALIZED
HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-010930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF WATERSPOUTS ON LAKE ERIE AND ONTARIO THROUGH
EARLY AFTERNOON. WATERSPOUTS ARE MOST LIKELY TO FORM IN AND NEAR
BANDS OF LAKE EFFECT CLOUDS AND SHOWERS AND MAY PRODUCE LOCALLY
HIGHER WINDS AND WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 31, 9:01 AM EDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
901 AM EDT THU JUL 31 2014

NYZ006-008-311400-
LEWIS NY-OSWEGO NY-
901 AM EDT THU JUL 31 2014

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN AND EASTERN LEWIS
COUNTY...

* AT 859 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED 11 MILES SOUTHWEST OF HIGHMARKET...AND MOVING NORTHEAST
  AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4342 7552 4347 7579 4349 7580 4401 7516
      4399 7514 4362 7510

SMITH
Local storm report, Jul 31, 10:30 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1030 AM EDT THU JUL 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     HAIL             2 WNW GENEVA            42.88N  77.02W
07/31/2014  M1.00 INCH       ONTARIO            NY   TRAINED SPOTTER

            QUARTER TO DIME SIZED HAIL REPORTED.

&&

EVENT NUMBER BUF1400285

JAM
Local storm report, Jul 31, 10:37 AM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1037 AM EDT THU JUL 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             2 NE STANLEY            42.85N  77.07W
07/31/2014  M0.88 INCH       ONTARIO            NY   PUBLIC

            HEMDALE GREENHOUSE REPORTED PLOWABLE NICKEL TO DIME
            SIZED HAIL COVERED THE GROUND AND LOST AT LEAST A
            PORTION OF BEAN AND PUMPKIN CROP.

&&

EVENT NUMBER BUF1400286

JAM

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:50 AM EDTSpecial Weather StatementBUFOntario25 min
Jul 31, 6:06 AM EDTSevere Thunderstorm WarningBUFOntario24 min
Jul 31, 9:01 AM EDTSpecial Weather StatementBUFLewis59 min

Nearby

Small Craft Advisories in New York, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.